Fingernails loosening on Tagrisso

Portal Forums Lung/Thoracic Cancer EGFR Inhibitors Fingernails loosening on Tagrisso

This topic contains 6 replies, has 4 voices, and was last updated by  onthemark 1 week, 2 days ago.

Viewing 7 posts - 1 through 7 (of 7 total)
Author Posts   
Author Posts
June 22, 2018 at 7:02 pm  #1294652    

kelybe

I’ve been on 80mg of Tagrisso daily for almost a year. Several months ago, I found that my nails were peeling, chipping and tearing more easily than usual. I tried a variety of things but they, especially my thumbnails continued to split. I had a horrible infection after a pedicure, so decided to do at-home gel manicures and purchased an LED/UV lamp. While the gel polish helped prevent the chipping and peeling, after a month or two, I began to feel like my nails felt soft and began having some numbness in my fingertips, and stinging and aching in my nail beds. I also began to feel like the nails might break off which was an odd sensation.

The discomfort increased, and my oncologist simply said that nail toxicity is common with TKIs, which I have known and experienced. I also followed up with my dermatologist, and told her I believed I had photo onycholysis or perhaps a bacterial or fungal infection. It appears my hyponychium is expanding under the free edge of my nail and appears to be peeling. She looked at it briefly and stated that she believes the nails are detaching but did not believe the UV exposure or an infection was an issue. She simply stated it was a side effect of TKIs and I might lose my nails completely.

I am wondering how often this happens or if others have had success at combating this. I was given Genadur, but told not to expect much. I was also given betamethasonee dip to spread along my cuticles and the free edge of the nail, but also was encouraged not to expect much. There was no culturing done of the nails.

I understand that different people are affected differently by the medication, but I was hoping there may be a way to save my nails. I am stopping all manicures and any exposure to UV or chemicals that could weaken, damage or dry out the nails. If there is any other advice, I’d love to hear it! Thanks!

June 23, 2018 at 9:54 am  #1294653    
catdander forum moderator
catdander forum moderator

Hi kelybe,

So good to see you’re still doing well (mostly) with tagrisso and I’m sorry to hear you’re having worsening issues with your nails. General nail hygiene and pampering has helped many people. Not so much the type you get in a nail salon but the type used by runners climbers and others who injure their feet (note what certain spring says about her husband). The thread posted below has several suggestions from those who have tried them and doctors who learning how to help with nail problems. It also has one or 2 links to a dermatologist who was one of the first to help people with tki skin problems Dr. Lacouture.

I noticed one of the suggestions was about vitamins and made me wonder about other things that strengthen nails like gelatin.

I think you’ll find this thread helpful, http://cancergrace.org/forums/index.php?topic=11436.0
Dr. Lacouture has a book out on the topic of skin care and cancer that runs about $25 I’d look at the library (brick and mortar and digital) first but I’ve heard others who’ve looked for relief give favorable reviews of it. If you’re in the new york area perhaps an appointment with him could help.

It’s sounds like you’re on the right path.
All best,
Janine

June 23, 2018 at 9:42 pm  #1294654    
JimC Forum Moderator
JimC Forum Moderator

Hi kelybe,

Dr. Lacouture’s book is also available in a Kindle edition at a good price.

On a personal note, when he was still practicing in Chicago, Dr. Lacouture was my wife’s cancer dermatologist, and he is not only quite creative in solving these issues, but he’s also very personable and caring. I would heartily recommend him if you live near or can travel to New York City.

JimC
Forum moderator


Jul 2008 Wife Liz (51/never smoker) Dx Stage IV NSCLC EGFR exon 19
4 cycles Carbo/alimta, 65% shrinkage
Tarceva maintenance
Mar 2010 progression, added Alimta, stable
Sep 2010 multiple brain mets, WBR
Oct 2010 large pericardial effusion, tamponade
Jan 2011 progression, start abraxane
Jun 2011-New liver, brain mets, add Tarceva
Oct 2011-Dx Leptomeningeal carcinomatosis; pulsed Tarceva
At rest Nov 4 2011
Since then: http://cancergrace.org/blog/jim-and-lisa

July 10, 2018 at 5:10 am  #1294850    

kelybe

I so appreciate the responses to this post. They have been very helpful. I have followed up with one local dermatologist who was pretty dismissive, and then my GP who things I am dealing with a fungal infection (in just my fingernails, toenails are fine atm). I’ve also developed a terrible sore throat lately which she believes is oral thrush, something I’ve never had before. She is prescribing a Nyastin oral rinse and sending me to another dermatologist for the nails.
So my questions are: 1) I have never had these issues before and am only on a targeted treatment Tagrisso. I’ve never done traditional chemo. I know fungal infections can be common with traditional chemo, but have never heard of them with a targeted therapy. Does targeted therapy decrease resistance to things like candida? 2) i have heard of serious problems with systemic candida infections (nothing has been cultured, even when I’ve suggested it), should I be considered that only topical treatments are being suggested at this point?

The reason thrush was suggested is that I have had a sore yhroat for over a week, minor nasal drip and fatigue. Antibiotics haven’t helped, the sore throat has worsened and I have recently developed angular chelitis.

Any advice would be greatly appreciated. My GP is trying her hardest but is unfamiliar with targeted treatment. My oncologist shows little interest in medication side effects and has previously told me an infected nail looked “fine” (It ahad to be removed shortly after). Thanks again!

July 10, 2018 at 7:15 am  #1294851    
JimC Forum Moderator
JimC Forum Moderator

Hi kelybe,

I’m sorry to hear that you continue to struggle with these issues. The use of an EGFR inhibitor increases the general risk of infection, as concluded in this retrospective study. In addition, as Dr. Lacouture had told us, the effects that such TKIs can have on the skin and mucous membranes can increase the risk of infection. When my wife’s symptoms would flare, he prescribed a short course of the antibiotic Bactrim, which seemed to work well. On the other hand, most of the interventions do involve topical treatments, since the nail and skin problems are caused by the TKI, not some other factor. Typically, a dose reduction, treatment break or therapy change is the best way to reduce the incidence of symptoms. Many patients with such skin issues are particularly sensitive to a TKI, and do quite well on a reduced dose.

Of course, nothing we say here can replace an examination by a dermatologist familiar with these TKI skin issues. Perhaps a nearby academic cancer center might be able to suggest a local dermatologist.

JimC
Forum moderator


Jul 2008 Wife Liz (51/never smoker) Dx Stage IV NSCLC EGFR exon 19
4 cycles Carbo/alimta, 65% shrinkage
Tarceva maintenance
Mar 2010 progression, added Alimta, stable
Sep 2010 multiple brain mets, WBR
Oct 2010 large pericardial effusion, tamponade
Jan 2011 progression, start abraxane
Jun 2011-New liver, brain mets, add Tarceva
Oct 2011-Dx Leptomeningeal carcinomatosis; pulsed Tarceva
At rest Nov 4 2011
Since then: http://cancergrace.org/blog/jim-and-lisa

July 10, 2018 at 7:54 am  #1294852    

kelybe

Thanks again for a prompt and helpful response!

July 10, 2018 at 7:58 am  #1294853    

onthemark

Hi Kelybe,

Jim has shared a wealth of knowledge. I’ve not had experience with TKIs, but my gut feeling is if you haven’t ever had these symptoms before then it is more likely to be related to the TKI than not.

Is it possible for you to ask for a consultation with another oncologist in your healthcare system or a second opinion on your treatment plan? Maybe your gp can arrange for this. I would try to find an oncologist who has experience with side effects of TKIs and could offer a treatment plan (with all the options as described by Jim) for you that deals with your symptoms and quality of life.

I hope you get relief and feel better soon.

OTM


10/2015 Chest xray found a nodule as part of a physical (no symptoms).
01/2016 Upper left lobe lingula preserving lobectomy stage 2b for 1.9 cm invasive adenocarcinoma with additional 2 mm AIS nodule found in pathology.
03-05/2016 Sixteen weeks of adjuvant cisplatin/vinorelbine.
07/2016 Durvalumab adjuvant clinical trial discontinued after 1st dose knocked out thyroid.
12/2016 Revised to stage 1b (due to VPI) after new guidelines for multifocal lepidic lung cancer.
07/2019 Next scan.

Viewing 7 posts - 1 through 7 (of 7 total)

You must be logged in to reply to this topic.